GVHD May Mimic Eosinophilic GI Disorders Following Bone Marrow Transplant

After years of dependence on systemic corticosteroids, ruxolitinib treatment was effective for an adolescent patient with graft-versus-host disease (GVHD) who was initially thought to have eosinophilic gastroenteritis.

In pediatric patients undergoing solid organ transplantation, eosinophilic gastrointestinal disorders (EGIDs) have been well documented—but they are typically rare following bone marrow transplantation (BMT). A case report published in Transplantation Proceedings suggests that chronic graft-versus-host disease (GVHD) may mimic EGIDs after BMT.

The case involved a 12-year-old male patient with hemoglobin E–beta thalassemia who underwent BMT from a matched, unrelated donor at 5 years old. He had no documented history of GVHD and took immunosuppressive agents for 1 year post transplantation. At examination, he had been experiencing abdominal pain and vomiting for 3 days and gained 3 kg (6.6 lb) within 1 week.

A physical examination showed abdominal distension and ascites and no signs of edema, peritonitis, hepatosplenomegaly, or lymphadenopathy. The patient’s hemoglobin was 14.2 g/dL; total white blood cell count was 19,300/mm3 with 49% eosinophils (absolute eosinophil count of 9457/mm3), 30% neutrophils, and 17% lymphocytes; and platelet count was 240,000/mm3. Levels of amylase, lipase, and liver function were within normal ranges, but serum albumin was low at 3.0 g/dL.

Ascites, general small intestine dilation, and wall thickening without mass or lymphadenopathy were identified via ultrasound and CT scans. Abdominal paracentesis showed 2052 white blood cells per high power field (HPF) with 92% eosinophils. Serum ascites albumin gradient was low at 0.6 g/dL.

Subserosal eosinophilic gastroenteritis (EGE) was the patient’s initial diagnosis, and he was given a regimen of intravenous methylprednisolone at 1 mg/kg/d. The patient’s condition improved quickly, and he was tapered off of methylprednisolone after 12 weeks. At 4 weeks post treatment, his absolute neutrophil count returned to normal and ascites resolved. However, he experienced new abdominal pain and peripheral eosinophilia without ascites 6 months later.

The patient received a diagnosis of EGID and was treated with corticosteroids, azathioprine, and a 6-food elimination diet. For a few years, steroids could not be tapered due to recurring abdominal pain, diarrhea, and eosinophilia.

Despite a lack of skin lesions or abnormal liver chemistry findings, chronic GVHD was suggested as a potential cause. Further studies ruled out other malignancies that may lead to persistent hypereosinophilia, and chronic GVHD was diagnosed. Ruxolitinib treatment was effective, with gastrointestinal symptoms resolving after 2 weeks and hypereosinophilia resolving after 8 weeks. Steroids were discontinued 5 months later without clinical relapse.

“After extensive investigations to rule out various causes of persistent abdominal pain, diarrhea, and peripheral eosinophilia, we have demonstrated an adolescent with a presumed diagnosis of chronic GVHD with clinical features that overlapped with EGIDs and later responded well to ruxolitinib,” the authors wrote.

Important considerations in the diagnosis of chronic GVHD rather than subserosal or mucosal EGE in this case were frequent GI symptom relapse and persistent hypereosinophilia, defined as an absolute eosinophilic count of more than 1500 cells/mm3. However, the nonspecific symptoms the patient experienced made diagnosis challenging, the authors noted.

“GI GVHD often exhibits nonspecific symptoms, such as abdominal pain, nausea, vomiting, and diarrhea, which can be observed in other etiologies, including gastrointestinal infection, allergy, and medication side effects,” the authors wrote. “Therefore, making a definite diagnosis of GI GVHD is challenging, and the management also often requires multiple treatment modalities.”

In patients who’ve undergone BMT who have persistent GI symptoms and eosinophilia despite systemic corticosteroid treatment, chronic GVHD should be ruled out in addition to EGIDs and other causes of peripheral eosinophilia, the authors concluded.

Reference

Getsuwan S, Tanpowpong P, Hongeng S, Anurathapan U, Pakakasama S, Treepongkaruna S. Ruxolitinib treatment in an adolescent with chronic graft-versus-host disease mimicking eosinophilic gastrointestinal disorders: a case report. Transplant Proc. Published online July 6, 2022. doi:10.1016/j.transproceed.2022.05.003